Project Title

“Everything seems like a Cartoon”- Single, Oral ingested Cannabis induced Depersonalization-Derealization Disorder

Authors' Affiliations

Sri Pallavi Morampudi, MD, MS, Department of Psychiatry, East Tennessee State University, Johnson City, TN. Shambhavi Chandraiah, MD, FRCPC, Department of Psychiatry, East Tennessee State University, Johnson City, TN.

Location

Culp Ballroom

Start Date

4-7-2022 9:00 AM

End Date

4-7-2022 12:00 PM

Poster Number

41

Faculty Sponsor’s Department

Psychiatry & Behavioral Sciences

Name of Project's Faculty Sponsor

Shambhavi Chandraiah

Classification of First Author

Medical Resident or Clinical Fellow

Competition Type

Non-Competitive

Type

Poster Case Study Presentation

Project's Category

Mental Health

Abstract or Artist's Statement

Mr. B, a 22-year-old Caucasian male nursing student, ingested oral marijuana 100mg Pretzel for the first time under peer pressure.  Within 30 min he felt trippy with out of body experiences. He slept for 24 hours and woke feeling still as if out of his body looking at himself with disconnected, numb hands and feet; everyone and everything appeared cartoonish; and his voice was like an echo. He felt anxious with panic attacks, experienced eye floaters and could not tolerate sunlight so covered his bedroom windows with blankets and isolated himself from usual activities. His friends, who were not novice users, felt high for 24 hours but had no dissociative symptoms. The patient saw his PCP where UDS was positive only for tetrahydrocannabinol and all other lab tests were normal. He was treated with paroxetine 10mg, buspirone 15mg bid, and prn hydroxyzine 50mg for insomnia for 3 weeks but experienced nausea, vomiting, diarrhea, drowsiness and suicidal ideation. He was switched to escitalopram 5mg daily and lorazepam 0.5mg prn for anxiety for 2 weeks which resulted in 90% improvement in symptoms but when escitalopram was increased to 10mg he felt worse. When presenting to psychiatry he reported daily persistent anxiety worrying about having these symptoms for life and panic attacks every 3days relieved with lorazepam. He had a history of anxiety and panic attacks at the age of 8 around parental divorce with therapy for 6 months. There was a family history of anxiety and panic disorder. At 2, 4, 6-month follow-ups the patient reported thrice a week anxiety lasting 5 min but no panic attacks. He also had rare episodes of 2 min duration when everything around him seemed in high definition imagery. He felt stable on daily escitalopram and thrice a week lorazepam.

Transient or prolonged cannabis induced Depersonalization-Derealization Disorder (DDD) is typically reported to occur after repeated use of inhaled cannabis with improvement with avoidance of the offending agent or use of SSRI, benzodiazepine, or rarely anti-psychotics. Cannabis’s psychoactive properties are primarily due to delta-9-tetrahydrocannabinol (Δ9-THC) which is the primary inhaled component, but metabolism by the liver after ingestion results in the more psychoactive 11 hydroxy-THC that has a slower onset but longer lasting effect. Cannabis’ potency has been increasing in recent years with current edible forms containing an average of 50% up to 90% THC. Our case emphasizes the importance of recognizing that even single use de novo marijuana can induce a protracted Depersonalization-Derealization Disorder. In this poster, we elaborate on the typical risk factors for DDD that include chronic use, adolescent age, cannabis potency, prior history of anxiety and panic attacks, precipitating stress, genetic vulnerability, and family history of anxiety/panic disorder. We also address the hypothesized neurochemistry underlying the association between dissociative states and cannabis use.

This document is currently not available here.

Share

COinS
 
Apr 7th, 9:00 AM Apr 7th, 12:00 PM

“Everything seems like a Cartoon”- Single, Oral ingested Cannabis induced Depersonalization-Derealization Disorder

Culp Ballroom

Mr. B, a 22-year-old Caucasian male nursing student, ingested oral marijuana 100mg Pretzel for the first time under peer pressure.  Within 30 min he felt trippy with out of body experiences. He slept for 24 hours and woke feeling still as if out of his body looking at himself with disconnected, numb hands and feet; everyone and everything appeared cartoonish; and his voice was like an echo. He felt anxious with panic attacks, experienced eye floaters and could not tolerate sunlight so covered his bedroom windows with blankets and isolated himself from usual activities. His friends, who were not novice users, felt high for 24 hours but had no dissociative symptoms. The patient saw his PCP where UDS was positive only for tetrahydrocannabinol and all other lab tests were normal. He was treated with paroxetine 10mg, buspirone 15mg bid, and prn hydroxyzine 50mg for insomnia for 3 weeks but experienced nausea, vomiting, diarrhea, drowsiness and suicidal ideation. He was switched to escitalopram 5mg daily and lorazepam 0.5mg prn for anxiety for 2 weeks which resulted in 90% improvement in symptoms but when escitalopram was increased to 10mg he felt worse. When presenting to psychiatry he reported daily persistent anxiety worrying about having these symptoms for life and panic attacks every 3days relieved with lorazepam. He had a history of anxiety and panic attacks at the age of 8 around parental divorce with therapy for 6 months. There was a family history of anxiety and panic disorder. At 2, 4, 6-month follow-ups the patient reported thrice a week anxiety lasting 5 min but no panic attacks. He also had rare episodes of 2 min duration when everything around him seemed in high definition imagery. He felt stable on daily escitalopram and thrice a week lorazepam.

Transient or prolonged cannabis induced Depersonalization-Derealization Disorder (DDD) is typically reported to occur after repeated use of inhaled cannabis with improvement with avoidance of the offending agent or use of SSRI, benzodiazepine, or rarely anti-psychotics. Cannabis’s psychoactive properties are primarily due to delta-9-tetrahydrocannabinol (Δ9-THC) which is the primary inhaled component, but metabolism by the liver after ingestion results in the more psychoactive 11 hydroxy-THC that has a slower onset but longer lasting effect. Cannabis’ potency has been increasing in recent years with current edible forms containing an average of 50% up to 90% THC. Our case emphasizes the importance of recognizing that even single use de novo marijuana can induce a protracted Depersonalization-Derealization Disorder. In this poster, we elaborate on the typical risk factors for DDD that include chronic use, adolescent age, cannabis potency, prior history of anxiety and panic attacks, precipitating stress, genetic vulnerability, and family history of anxiety/panic disorder. We also address the hypothesized neurochemistry underlying the association between dissociative states and cannabis use.